Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 118, NWS Goodland, KS

June 19, 20214 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2021, 7:34 PM CDT for 4 counties in Kansas. It was in force for 86 min. 21 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2021, 7:34 PM CDT (00:34 UTC)
Expired
Jun 19, 2021, 9:00 PM CDT
In force
86 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:00 PM CDTTSTM WND DMGWinona, KSDELAYED SOCIAL MEDIA REPORT OF 54MPH WIND GUST AND A LARGE TREE BRANCH DOWN. DIAMETER ESTIMATED AT 8 INCHES. TIME ESTIMATED FROM RADAR.
Jun 19, 8:05 PM CDTTSTM WND GST 559 Wsw Winona, KSSITE UP840.
Jun 19, 8:09 PM CDTTSTM WND GST 633 N Levant, KSSITE KKSLEVAN3.
Jun 19, 8:12 PM CDTTSTM WND GST 714 E Levant, KSSITE COLBY SW.
Jun 19, 8:15 PM CDTTSTM WND GST 751 Nw Colby, KSDELAYED REPORT. MESONET KKSCOLBY1 REPORTED A 75 MPH WIND GUST.
Jun 19, 8:16 PM CDTTSTM WND GST 881 Ne Colby, KSPERSONAL STATION RECORDED 88MPH GUST.
Jun 19, 8:18 PM CDTTSTM WND DMG1 Nnw Colby, KSPICTURE ON SOCIAL MEDIA OF A TREE DOWN.
Jun 19, 8:18 PM CDTTSTM WND GST 623 Nw Colby, KSMESONET STATION EW7172 2 NW COLBY.
Jun 19, 8:18 PM CDTTSTM WND GST 844 Wsw Gem, KSSITE COLBYWX. 1 MILE EAST OF TOWN.
Jun 19, 8:20 PM CDTTSTM WND DMG1 Nw Colby, KSDELAYED REPORT VIA SOCIAL MEDIA WITH PICTURE. MANY HEALTHY LARGE TREE LIMBS REPORTED DOWN. CORN AND WHEAT IN FIELDS EAST OF THE COMMUNITY COLLEGE FARM ARE LAID OVER. TIME ESTIMATED BASED ON NEARBY WIND REPORTS.
Jun 19, 8:20 PM CDTTSTM WND GST 741 Wnw Colby, KSKANSAS MESONET STATION CBKK1 MEASURED A 10-METER WIND GUST OF 74 MPH AT 0120 UTC.
Jun 19, 8:23 PM CDTTSTM WND DMG1 Nnw Gem, KSROOF WAS BLOWN OFF OF A MODULAR HOME WHILE RESIDENT WAS PRESENT. NO INJURIES OCCURRED. A UTILITY POLE ALSO SNAPPED AT THAT PROPERTY, WITH POWER LINES DOWN. TIME ESTIMATED USING RADAR.
Jun 19, 8:23 PM CDTTSTM WND DMG1 Nnw Gem, KSDELAYED REPORT VIA SOCIAL MEDIA OF ROOF DAMAGE TO A HOUSE NORTH NORTH OF GEM. TIME ESTIMATED BASED ON RADAR.
Jun 19, 8:23 PM CDTTSTM WND DMGGem, KSDELAYED REPORT VIA SOCIAL MEDIA OF SEVERAL LARGE OAK TREE BRANCHES DOWN. ONE BRANCH FELL ON THE BACK END OF A VAN.
Jun 19, 8:45 PM CDTTSTM WND DMG1 N Hoxie, KSDELAYED REPORT. AN AIRPLANE AND ITS HANGAR WERE SIGNIFICANTLY DAMAGED AT THE AIRPORT. REPORT SUBMITTED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
Jun 19, 8:45 PM CDTTSTM WND DMGColby, KSMULTIPLE POWER OUTAGES IN THE TOWN OF COLBY. ONE UTILITY POLE DOWN.
Jun 19, 8:45 PM CDTTSTM WND DMGHoxie, KSDELAYED REPORT. TREE LIMBS AND FULL TREES DOWN IN THE TOWN OF HOXIE. NO ESTIMATE ON DIAMETERS WAS GIVEN. A FEW ROAD SIGNS WERE ALSO BLOWN DOWN. POWER WAS LOST FOR SEVERAL HOURS DUE TO POWERLINES DOWN WEST OF TOWN.
Jun 19, 8:45 PM CDTTSTM WND DMGHoxie, KSPUBLIC SENT PICTURE OF HEALTHY TREE UPROOTED. ESTIMATED 80 TO 90 MPH WINDS. LOCATION IS NOT EXACT, OCCURRED IN CITY.
Jun 19, 8:48 PM CDTTSTM WND GST 837 S Hoxie, KSSITE KKSHOXIE6.
Jun 19, 8:48 PM CDTTSTM WND GST 897 S Hoxie, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM 7 S HOXIE. SITE KKSHOXIE6. UPDATED THE WIND SPEEDS WITH SUSTAINED SPEED OF 80 MPH.
Jun 19, 9:09 PM CDTTSTM WND GST 6310 S Gove, KSSITE KKSGOVEC3.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 19 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
3329 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KGLD 200034
SVRGLD
KSC063-109-179-193-200200-
/O.NEW.KGLD.SV.W.0118.210620T0034Z-210620T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
734 PM CDT Sat Jun 19 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Thomas County in northwestern Kansas...
  Logan County in west central Kansas...
  Sheridan County in northwestern Kansas...
  Gove County in west central Kansas...

* Until 900 PM CDT.

* At 734 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of St. Francis to 6 miles east of
  Goodland to 3 miles northwest of Sharon Springs, moving east at 45
  mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Brewster around 750 PM CDT.

Other locations in the path of these severe thunderstorms include
Levant, Colby, Russell Springs, Gem, Rexford, Menlo, Hoxie and Gove.

This includes Interstate 70 in Kansas between mile markers 36 and
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10148 3914 10148 3914 10139 3957 10139
      3957 10016 3870 10016
TIME...MOT...LOC 0034Z 267DEG 39KT 3978 10168 3935 10159 3892 10181 

HAIL...<.75IN
WIND...80MPH
 
$$

AW
1 follow-up statement
863 
WWUS53 KGLD 200133
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
833 PM CDT Sat Jun 19 2021

KSC063-109-179-193-200200-
/O.CON.KGLD.SV.W.0118.000000T0000Z-210620T0200Z/
Thomas KS-Logan KS-Sheridan KS-Gove KS-
833 PM CDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR THOMAS...LOGAN...SHERIDAN AND GOVE COUNTIES...

At 832 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Ludell to 4 miles southeast of 
Gem to 6 miles northeast of Russell Springs, moving east at 45 mph. 
At 818 PM CDT, a mesonet site 1 mile east of Colby reported an 84 
mph wind gust.

These are very dangerous storms.

HAZARD...80 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
  Rexford, Menlo, Hoxie and Gove.

This includes Interstate 70 in Kansas between mile markers 36 and
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10148 3914 10148 3914 10139 3957 10139
      3957 10016 3870 10016
TIME...MOT...LOC 0132Z 270DEG 39KT 3981 10093 3938 10084 3895 10106 

HAIL...<.75IN
WIND...80MPH
 
$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:42 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 19, 6:42 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Sat Jun 19 2021

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM MDT Sat Jun 19 2021

There is potential for severe storms this afternoon and evening. As
of 3 PM MDT, storms are beginning to develop along and east of I-25.
These storms are mostly isolated to scattered in nature; however, as
they move east the storms will develop into more of a line. These
storms are being driven by shortwaves moving southeast across the
Rockies ahead of an approaching cold front on Sunday. The HRRR is
handling the event fairly well, especially with the storm mode
evolution. MLCAPE values are in the 1000-2000 j/kg range with a
veering wind profile. Shear profiles are favorable with 30-40 kts of
EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level
lapse rates are range from 8-8.5 C/km across the area, indicating a
favorable environment as the storms move across. The main threat
this afternoon/evening is damaging winds up to 75 mph and 1-2" hail.
The hail threat is expected to diminish while the wind threat
increases as the storms move across NW KS and SW NE. With the recent
dry conditions, there is potential for blowing dust and reduced
visibilities due to strong outflows from the storms. A brief tornado
can't be ruled out; however, confidence is fairly low. Locally heavy
rainfall is possible, especially along the KS/NE border. Given the
storm motion and recent dry conditions, I'm not expecting flash
flooding to be much of an issue. The storms are expected to exit the
area around midnight. Overnight lows are expected to be in the upper
50s to upper 60s tonight with winds shifting to the SW then W
behind the line of storms at 10-15 mph.

Sunday, a cold front is expected to move southeast across the area
during the morning to early afternoon. As this front moves through,
winds are expected to increase to 15-25 mph as they shift to the
north. A few weak disturbances are expected to move across the High
Plains behind the front, which will boost precipitation chances for
the late afternoon and evening hours. Thunderstorms are possible;
however, the severe threat is fairly low. Showers and storms are
expected to impact the area through the overnight hours.
Temperatures will be slightly cooler tomorrow, thanks to the cold
front, with highs in the 80s to lower 90s and lows in the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM MDT Sat Jun 19 2021

NW flow aloft will prevail at the beginning of the long term
period.. on the eastern periphery of an upper level ridge over the
Rockies and Intermountain West. Flow aloft will back to the west
by mid-week as the ridge shifts ESE to the Southern Plains. Split
flow aloft is anticipated over the western CONUS by the end of
the week.. as an upper level low stalls invof the central Pacific
Coast. Expect increasing temperatures Tue-Wed.. as heights rise
in assoc/w the ridge progressing from the Rockies to the Southern
Plains. Temperatures will level off or slightly cool by late week.
At this time, precipitation chances appear very low.. though uncertainty
increases considerably by late week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 542 PM MDT Sat Jun 19 2021

Vfr conditions are initially forecast at both KGLD and KMCK
terminals at the start of the TAF period. The main impact this
evening will be a line of thunderstorms pushing through the region
from west to east. Timing may need to be adjusted, but current
thinking is storms will make it to KGLD around 02z and KMCK around
03z, bringing a brief period of very strong winds and reduced
visibilities due to rainfall. Beyond this, conditions will improve
overnight, with decreasing clouds as well as light and variable
winds. A cold front brings gusty north winds to both sites by mid
morning Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...VINCENT
AVIATION...JBH
Hazardous weather outlook, Jun 19, 5:59 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 PM MDT Sat Jun 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
459 PM MDT Sat Jun 19 2021 /559 PM CDT Sat Jun 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect until 9 PM MDT for eastern
Colorado. Additionally, a second Severe Thunderstorm Watch is in
effect for northwest Kansas and southwest Nebraska until 11 PM MDT
or midnight CDT.

Isolated to scattered thunderstorms will evolve into a line of
storms as it tracks eastward into Kansas and Nebraska during the
evening. Isolated severe thunderstorms capable of producing strong
damaging wind gusts up to 75 mph and large hail are anticipated,
mainly between 5 PM and 11 PM MDT. If storms coalesce and evolve into
a squall line, widespread and/or significant wind damage may be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hot and dry conditions are expected to return on Wednesday and
Thursday with high temperatures in the 90s to lower 100s possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any reports to us via
phone, email, or social media.

In the hours before

Local storm report, Jun 19, 6:20 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     8 NE YUMA               40.20N 102.60W
06/19/2021  M60 MPH          YUMA               CO   PUBLIC

            STATION RDMCATTLE REPORTED 60 MPH WIND GUST.

&&

KAK
Local storm report, Jun 19, 6:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 NW WRAY               40.10N 102.25W
06/19/2021  M59 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

KAK
Local storm report, Jun 19, 7:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     1 W WRAY                40.08N 102.24W
06/19/2021                   YUMA               CO   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

KAK
Local storm report, Jun 19, 7:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     4 E FIRSTVIEW           38.81N 102.46W
06/19/2021  M60 MPH          CHEYENNE           CO   MESONET

            UP723 REPORTED 60MPH GUST.

&&

KAK
Local storm report, Jun 19, 7:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     5 SSE WRAY              40.02N 102.18W
06/19/2021  M61 MPH          YUMA               CO   PUBLIC

            SITE FIXFARM REPORTED 61MPH GUST.

&&

KAK
Local storm report, Jun 19, 7:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     BENKELMAN               40.05N 101.54W
06/19/2021                   DUNDY              NE   PUBLIC

            CALLER REPORTED A COUPLE 8 TO 10 INCH TREE
            LIMBS DOWN.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:00 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Jun 19, 7:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins91 min
Jun 19, 7:59 PM CDTSpecial Weather StatementGLDWallace31 min
Jun 19, 8:54 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins66 min
Jun 19, 9:01 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan89 min
Jun 19, 9:25 PM CDTSpecial Weather StatementGLDGreeley35 min
Jun 19, 9:48 PM CDTSpecial Weather StatementGLDLogan27 min
Jun 19, 10:04 PM CDTSevere Thunderstorm WarningGLDNorton26 min
Jun 19, 10:28 PM CDTSpecial Weather StatementGLDNorton32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.